Alert archive / North Carolina / Tornado Warnings in 2006
Tornado Warning 10, NWS Raleigh, NC
NWS Raleigh, NC issued this tornado warning at May 14, 2006, 6:48 PM EDT for Chatham County, North Carolina. It was in force for 27 min. 2 reports came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- May 14, 2006, 6:48 PM EDT (22:48 UTC)
- Expired
- May 14, 2006, 7:15 PM EDT
- In force
- 27 min
- Issued by
- NWS Raleigh, NC
- Area
- Counties, with a storm outline in the text
County Chatham County, NC
The radar
The Raleigh/Durham radar (KRAX), 61 km from the middle of the area, began a volume at 22:50 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| May 14, 7:00 PM EDT | TSTM WND DMG | 4 Sw Goldston, NC | TREES DOWN NEAR BENNETT. |
| May 14, 7:00 PM EDT | HAIL 0.75 | Goldston, NC |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this tornado warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The watch it was issued in
The SPC watch in force over the same counties when this warning went out.
| Issued | Product | Office | Lasted |
|---|---|---|---|
| May 14, 12:37 PM EDT | Severe Thunderstorm Watch | SPC | 7 hr |
| May 14, 2:47 PM EDT | Tornado Watch | SPC | 7 hr |
The nearest sounding before it
Greensboro/Hi Pt, NC (KGSO), launched 12:00Z, 10.8 hours before the alert went out and 87 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 129 J/kg
- Mixed-layer CIN
- -113 J/kg
- Mixed-layer LCL
- 846 m above ground
- 0-6 km bulk shear
- 22 kt
- 0-1 km storm-relative helicity
- 15 m²/s²
- 0-3 km storm-relative helicity
- 168 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.1
The text
As transmitted, in the capitals the NWS used until 2016.
000
WFUS52 KRAH 142248
TORRAH
NCC037-142315-
/O.NEW.KRAH.TO.W.0010.060514T2248Z-060514T2315Z/
BULLETIN - EAS ACTIVATION REQUESTED
TORNADO WARNING
NATIONAL WEATHER SERVICE RALEIGH NC
648 PM EDT SUN MAY 14 2006
THE NATIONAL WEATHER SERVICE IN RALEIGH HAS ISSUED A
* TORNADO WARNING FOR...
CHATHAM COUNTY IN CENTRAL NORTH CAROLINA
* UNTIL 715 PM EDT
* AT 646 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
TORNADO OVER GOLDSTON...OR ABOUT 11 MILES NORTHWEST OF SANFORD...
MOVING EAST AT 30 MPH.
* LOCATIONS IMPACTED INCLUDE...
MONCURE...
THE SAFEST PLACE TO BE DURING A TORNADO IS ON THE LOWEST FLOOR OF THE
BUILDING IN A SMALL ROOM SUCH AS A CLOSET OR BATHROOM OR IN AN
INTERIOR HALLWAY. USE BLANKETS OR PILLOWS TO PROTECT YOUR BODY FROM
FLYING DEBRIS. STAY AWAY FROM WINDOWS AND EXTERIOR WALLS.
A TORNADO WATCH REMAINS IN EFFECT UNTIL 1000 PM EDT SUNDAY EVENING
FOR CENTRAL NORTH CAROLINA.
A SEVERE THUNDERSTORM WATCH REMAINS IN EFFECT UNTIL 800 PM EDT SUNDAY
EVENING FOR CENTRAL NORTH CAROLINA.
LAT...LON 3551 7938 3565 7943 3577 7895 3561 7900
3558 7893 3556 7895 3555 7904 3558 7905
3563 7913 3556 7921 3555 7931 3551 7935
$$
231 follow-up statement
000
WWUS52 KRAH 142313
SVSRAH
SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE RALEIGH NC
711 PM EDT SUN MAY 14 2006
NCC037-142321-
/O.EXP.KRAH.TO.W.0010.000000T0000Z-060514T2315Z/
CHATHAM NC-
711 PM EDT SUN MAY 14 2006
...THE TORNADO WARNING FOR SOUTHERN CHATHAM COUNTY EXPIRES AT 715 PM
EDT...
THE SEVERE CORE OF THE STORM HAS MOVED EAST OUT OF THE WARNED AREA.
HOWEVER...STRONG THUNDERSTORMS WILL CONTINUE ACROSS EASTERN CHATHAM
COUNTY THROUGH 745 PM...HOWEVER NO DAMAGING WEATHER IS EXPECTED.
A TORNADO WATCH REMAINS IN EFFECT UNTIL 1000 PM EDT SUNDAY EVENING
FOR CENTRAL NORTH CAROLINA.
A SEVERE THUNDERSTORM WATCH REMAINS IN EFFECT UNTIL 800 PM EDT SUNDAY
EVENING FOR CENTRAL NORTH CAROLINA.
LAT...LON 3551 7938 3565 7943 3577 7895 3561 7900
3558 7893 3556 7895 3555 7904 3558 7905
3563 7913 3556 7921 3555 7931 3551 7935
$$
23What forecasters said that day
The local office's own words before this tornado warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Raleigh, NC wrote its last area forecast discussion before this tornado warning went out at May 14, 4:05 PM EDT, 2 hours 43 minutes earlier.
Area forecast discussion, May 14, 4:05 PM EDT, 2 hours 43 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE RALEIGH NC 405 PM EDT SUN MAY 14 2006 .SHORT TERM /TONIGHT THROUGH WEDNESDAY/... GRIDS/FORECAST WILL BE LATE DUE TO SEVERE WEATHER ACTIVITY. HOPE TO BE COMPLETED NO LATER THAN 530 PM EDT. && .LONG TERM /WEDNESDAY NIGHT THROUGH SUNDAY/... && .AVIATION... && .RAH WATCHES/WARNINGS/ADVISORIES... NONE. && SHORT TERM...RHJ/WSS LONG TERM...WSS AVIATION...RHJ
Hazardous weather outlook, May 14, 6:07 AM EDT, 12 hours 41 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE RALEIGH NC 607 AM EDT SUN MAY 14 2006 NCZ007>011-021>028-038>043-073>078-083>086-088-089-151015- PERSON-GRANVILLE-VANCE-WARREN-HALIFAX-FORSYTH-GUILFORD-ALAMANCE- ORANGE-DURHAM-FRANKLIN-NASH-EDGECOMBE-DAVIDSON-RANDOLPH-CHATHAM- WAKE-JOHNSTON-WILSON-STANLY-MONTGOMERY-MOORE-LEE-HARNETT-WAYNE- ANSON-RICHMOND-SCOTLAND-HOKE-CUMBERLAND-SAMPSON- 607 AM EDT SUN MAY 14 2006 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL NORTH CAROLINA. .DAY ONE...TODAY AND TONIGHT A LARGE UPPER LEVEL LOW PRESSURE SYSTEM OVER THE OHIO VALLEY AND A STRONG JET STREAM ALOFT ACROSS THE TENNESSEE VALLEY WILL ENERGIZE A COLD FRONT AS IT APPROACHES FROM THE WEST THIS AFTERNOON AND CROSSES CENTRAL NORTH CAROLINA TONIGHT. THIS WILL ADD TO AN ALREADY UNSTABLE ATMOSPHERE AND INCREASE THE THREAT OF SEVERE THUNDERSTORMS. SCATTERED SHOWERS AND ISOLATED THUNDERSTORMS ARE ALREADY OCCURRING EARLY TODAY IN CENTRAL NORTH CAROLINA. BUT A MORE VIGOROUS LINE OF THUNDERSTORMS IS EXPECTED TO FORM TO OUR WEST AND SOUTHWEST EARLY AFTERNOON AND MOVE EAST ACROSS THE PIEDMONT BEFORE 5 PM AND THROUGH THE SANDHILLS AND COASTAL PLAIN BEFORE 8 PM THIS EVENING. THE MAIN THREAT FROM THUNDERSTORMS ACROSS CENTRAL NORTH CAROLINA TODAY WILL BE LARGE HAIL. STRONG...DAMAGING DOWNBURST WINDS ARE ALSO POSSIBLE...MAINLY IN THE SOUTHERN HALF...INCLUDING THE SANDHILLS AND SOUTHERN COASTAL PLAIN OF CENTRAL NORTH CAROLINA. .DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. .SPOTTER INFORMATION STATEMENT... SKYWARN SPOTTER ACTIVATION MAY BE NEEDED ACROSS CENTRAL NORTH CAROLINA MAINLY BETWEEN 100 PM AND 800 PM. SPOTTERS ARE ENCOURAGED TO REPORT THREATENING WEATHER OF ANY KIND TO THE NATIONAL WEATHER SERVICE. 21
In the hours before
Local storm report, May 14, 5:49 PM EDT, 59 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE RALEIGH NC
549 PM EDT SUN MAY 14 2006
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0539 PM HAIL 3 S HILLSBOROUGH 36.03N 79.10W
05/14/2006 E0.88 INCH ORANGE NC TRAINED SPOTTER
NICKLE SIZE HAIL REPORTED 3 MILES SOUTH OF HILLSBOROUGH
NEAR I-85 AND HIGHWAY 86
&&
REULocal storm report, May 14, 5:55 PM EDT, 53 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE RALEIGH NC
555 PM EDT SUN MAY 14 2006
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0255 PM HAIL 3 WNW CREEDMOOR 36.14N 78.74W
05/14/2006 E1.00 INCH GRANVILLE NC TRAINED SPOTTER
QUARTER SIZE HAIL REPORTED BETWEEN CREEDMOOR AND BUTNER
AT HWY 56 AND ROGERS PLACE.
&&
BSDLocal storm report, May 14, 6:15 PM EDT, 33 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE RALEIGH NC
615 PM EDT SUN MAY 14 2006
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0603 PM HAIL 1 N DURHAM 35.99N 78.92W
05/14/2006 E1.75 INCH DURHAM NC PUBLIC
REPORT FROM THE PUBLIC OF GOLF BALL SIZE HAIL AND FUNNEL
CLOUD 1 MILE NORTH OF DURHAM ON CLUB BLVD
&&
REULocal storm report, May 14, 6:20 PM EDT, 28 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE RALEIGH NC
620 PM EDT SUN MAY 14 2006
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0615 PM HAIL 6 W WAKE FOREST 35.97N 78.63W
05/14/2006 E1.75 INCH WAKE NC TRAINED SPOTTER
GOLF BALL SIZE HAIL REPORTED AT ROLLING VIEW MARINA.
&&
BSDLocal storm report, May 14, 6:30 PM EDT, 18 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE RALEIGH NC
630 PM EDT SUN MAY 14 2006
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0615 PM HAIL 1 E PURNELL 36.02N 78.55W
05/14/2006 E1.75 INCH GRANVILLE NC TRAINED SPOTTER
GOLF BALL SIZE HAIL REPORTED IN PURNNEL 1 MILE EAST OF
INTERSECTION OF PURNELL AND NEW LIGHT RD.
&&
REULocal storm report, May 14, 6:40 PM EDT, 8 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE RALEIGH NC
640 PM EDT SUN MAY 14 2006
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0628 PM HAIL 4 W WAKE FOREST 35.97N 78.59W
05/14/2006 E1.75 INCH WAKE NC TRAINED SPOTTER
GOLF BALL SIZE HAIL AT THE INTERSECTION STONEY HILL RD
AND BUD MORRIS RD.
&&
REUThe office that day
Everything else NWS Raleigh, NC issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| May 14, 7:48 AM EDT | Severe Thunderstorm Warning | RAH | Granville | 42 min |
| May 14, 8:32 AM EDT | Severe Thunderstorm Warning | RAH | Granville | 28 min |
| May 14, 1:02 PM EDT | Severe Thunderstorm Warning | RAH | Guilford | 28 min |
| May 14, 1:19 PM EDT | Severe Thunderstorm Warning | RAH | Alamance | 26 min |
| May 14, 1:30 PM EDT | Severe Thunderstorm Warning | RAH | Guilford | 30 min |
| May 14, 1:32 PM EDT | Severe Thunderstorm Warning | RAH | Davidson, Randolph | 43 min |
| May 14, 1:44 PM EDT | Severe Thunderstorm Warning | RAH | Anson | 31 min |
| May 14, 1:45 PM EDT | Severe Thunderstorm Warning | RAH | Alamance | 30 min |
| May 14, 1:58 PM EDT | Severe Thunderstorm Warning | RAH | Richmond | 21 min |
| May 14, 2:09 PM EDT | Severe Thunderstorm Warning | RAH | Moore | 51 min |
| May 14, 2:12 PM EDT | Severe Thunderstorm Warning | RAH | Durham, Orange | 48 min |
| May 14, 2:15 PM EDT | Severe Thunderstorm Warning | RAH | Davidson | 15 min |
| May 14, 2:15 PM EDT | Severe Thunderstorm Warning | RAH | Guilford, Randolph | 30 min |
| May 14, 2:21 PM EDT | Severe Thunderstorm Warning | RAH | Lee | 24 min |
| May 14, 2:29 PM EDT | Severe Thunderstorm Warning | RAH | Harnett | 31 min |
| May 14, 2:35 PM EDT | Severe Thunderstorm Warning | RAH | Granville | 40 min |
| May 14, 2:42 PM EDT | Severe Thunderstorm Warning | RAH | Alamance | 33 min |
| May 14, 2:46 PM EDT | Severe Thunderstorm Warning | RAH | Person | 44 min |
| May 14, 2:47 PM EDT | Severe Thunderstorm Warning | RAH | Wake | 43 min |
| May 14, 2:54 PM EDT | Tornado Warning | RAH | Davidson, Stanly | 41 min |
| May 14, 3:02 PM EDT | Severe Thunderstorm Warning | RAH | Franklin, Vance | 43 min |
| May 14, 3:02 PM EDT | Severe Thunderstorm Warning | RAH | Vance | 23 min |
| May 14, 3:06 PM EDT | Severe Thunderstorm Warning | RAH | Orange | 24 min |
| May 14, 3:12 PM EDT | Tornado Warning | RAH | Montgomery | 33 min |
| May 14, 3:29 PM EDT | Severe Thunderstorm Warning | RAH | Durham, Orange | 31 min |
| May 14, 3:34 PM EDT | Severe Thunderstorm Warning | RAH | Wake | 26 min |
| May 14, 3:41 PM EDT | Tornado Warning | RAH | Franklin | 19 min |
| May 14, 3:47 PM EDT | Tornado Warning | RAH | Montgomery | 28 min |
| May 14, 3:49 PM EDT | Tornado Warning | RAH | Durham | 26 min |
| May 14, 3:52 PM EDT | Severe Thunderstorm Warning | RAH | Randolph | 23 min |
| May 14, 3:56 PM EDT | Severe Thunderstorm Warning | RAH | Halifax, Nash | 49 min |
| May 14, 3:58 PM EDT | Severe Thunderstorm Warning | RAH | Moore | 47 min |
| May 14, 4:02 PM EDT | Severe Thunderstorm Warning | RAH | Granville, Wake | 28 min |
| May 14, 4:04 PM EDT | Severe Thunderstorm Warning | RAH | Guilford | 41 min |
| May 14, 4:32 PM EDT | Severe Thunderstorm Warning | RAH | Lee | 28 min |
| May 14, 4:38 PM EDT | Severe Thunderstorm Warning | RAH | Anson | 37 min |
| May 14, 4:41 PM EDT | Severe Thunderstorm Warning | RAH | Person | 24 min |
| May 14, 4:58 PM EDT | Severe Thunderstorm Warning | RAH | Alamance | 17 min |
| May 14, 5:14 PM EDT | Severe Thunderstorm Warning | RAH | Orange | 31 min |
| May 14, 5:20 PM EDT | Severe Thunderstorm Warning | RAH | Richmond | 25 min |
| May 14, 5:29 PM EDT | Tornado Warning | RAH | Orange | 16 min |
| May 14, 5:47 PM EDT | Tornado Warning | RAH | Durham | 28 min |
| May 14, 6:07 PM EDT | Tornado Warning | RAH | Wake | 23 min |
| May 14, 6:09 PM EDT | Severe Thunderstorm Warning | RAH | Granville, Vance | 36 min |
| May 14, 6:24 PM EDT | Severe Thunderstorm Warning | RAH | Franklin | 51 min |
| May 14, 6:35 PM EDT | Tornado Warning | RAH | Franklin | 25 min |
| May 14, 6:40 PM EDT | Severe Thunderstorm Warning | RAH | Chatham | 16 min |
| May 14, 6:50 PM EDT | Severe Thunderstorm Warning | RAH | Wake | 40 min |
| May 14, 6:58 PM EDT | Tornado Warning | RAH | Franklin, Nash | 47 min |
| May 14, 7:12 PM EDT | Severe Thunderstorm Warning | RAH | Lee | 19 min |
| May 14, 7:25 PM EDT | Tornado Warning | RAH | Lee | 35 min |
| May 14, 7:31 PM EDT | Severe Thunderstorm Warning | RAH | Wake | 29 min |
| May 14, 7:43 PM EDT | Tornado Warning | RAH | Chatham | 17 min |
| May 14, 7:44 PM EDT | Severe Thunderstorm Warning | RAH | Edgecombe | 46 min |
| May 14, 7:57 PM EDT | Tornado Warning | RAH | Harnett | 33 min |
| May 14, 7:58 PM EDT | Tornado Warning | RAH | Wake | 32 min |
Nearby
Tornado Warnings in North Carolina, 2006Every tornado warning in 2006Tornadoes in 2006
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.